What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 14, 7:00 PM EST, 42 minutes earlier.
Area forecast discussion, Mar 14, 7:00 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
800 PM EDT Thu Mar 14 2019
.AVIATION...
Corridor of 1000-500mb height falls and initial cold advection in
the 1.5 to 4.5 kft agl layer is currently supporting a severe
thunderstorm event over Southeast Michigan. Extreme shear setup with
modest late day instability recovery led to embedded supercell
thunderstorms that resulted in reported tornado activity. Warm
advection and moisture transport is strong enough to maintain a
potential for severe thunderstorms with the primary threat of
straight line winds to the east of the current line/through all of
the cwa. Latest extrapolation supports the thunderstorms ending at
all terminals by 02Z.
The focus will then shift late this evening to the potential for
strong west flow in the wake of the cold front. Cold advection with
steep low level lapse rates will support winds to 40 knots. Models
support a deep mixed layer to 4.0 kft agl in the presence of strong,
deep environmental wind profile. Low level wrap around moisture and
diurnal minimum suggests weakening winds at/around 09Z tonight.
Secondary shortwave energy lifting northward under jet impulse aloft
will support an area of light rain or drizzle beginning around 16Z.
.DTW THRESHOLD PROBABILITIES...
* High for rain as precipitation type.
* High for thunderstorms early evening.
* High for ceiling 5000 ft or less late overnight through Friday
morning.
&&
.PREV DISCUSSION...
Issued at 327 PM EDT Thu Mar 14 2019
DISCUSSION...
Not much has changed from this mornings thoughts/updated afd.
Southeast Michigan remains devoid of surface based instability as of
3 PM (per SPC mesoscale analysis) as elevated widespread showers
have tracked through and kept temps below 60 degrees (thus far).
Subsequently, gradient winds have been subdued with the surface based
inversion persisting.
Main mid level circulation/cold pool (-23 C at 500 MB) tracking into
far southern Wisconsin late today, with cold front moving through
southeast Michigan 23-2Z, and thus still a short window to recover
before sunset, as latest RAP still indicating MLCAPES reaching
around 500 J/kg which could be just enough to generate low topped
supercells with the strong low level wind fields in place. Still,
bulk of the hires solutions are fairly muted with the activity
moving through southeast Michigan.
Cold advection then kicks in late this evening, and continuing
through the day tomorrow, with the increasing boundary layer depths
offset by the decreasing wind fields should keep gusts mostly aob 40
MPH, but still have 50 knots of flow at 850 MB at 9z Friday. Initial
post front surge late this evening with about 20 MB rise/fall
pressure couplet, so not out of the question to get brief wind pop
to 45 mph but not planning on issuing an advisory.
With trough axis/height falls swinging through Central Great Lakes
Friday evening and 850 MB temps lowering to around -10 C, numerous
to widespread rain/snow showers appear likely as low level lapse
rates ramp up during the day and surface based capes reach around 50
J/kg by early evening. Slow loss of daytime instability will allow
activity to dwindle Friday night, despite some continued cold
advection (negative lower teens at 850 MB), but not enough to get
much Lake Michigan activity going with inversion heights under 5
kft. However, cold advection will likely be able to sustain brisk
northwest winds through the night.
Re-enforcing shot of cold air, secondary trough axis to swing
through on Saturday. This will assure cold and cloudy conditions
during the day, as both GFS and NAM indicating saturation at 850 MB.
Cape/cloud depths look shallow in the 4-6 kft foot layer per NAM
soundings, but do reside in the DGZ. Will at least introduce a
chance of flurries to account for some activity as highs hold in the
30s.
For the majority of the extended forecast period going into next
week, conditions look to remain dry with only a couple of chances
for precipitation. High pressure will continue to influence the
region for much of the period, with the exception for some scattered
rain/snow showers Sunday afternoon. The only other period a this
time that is looking at chances for rain/snow is on Wednesday. High
temperatures will continue to slowly warm through the 40s towards
the end of next week with lows still below freezing at night.
MARINE...
A strong low pressure system continues moving through the Midwest
and northern Great Lakes tonight while drawing very mild air
northward across the central Great Lakes. This relatively warm air
passing over the cold, mostly icy lakes, results in strong stability
and limits wind gust potential to 25 to 30 knot range until passage
of the associated cold front. A few gusts near gales are possible
post front in the southwest flow tonight across all marine areas and
then again in northwest flow later Friday and Friday night over the
north third of Lake Huron. Colder air gradually takes hold during
this time and leads to deeper mixing in stronger pressure gradient.
Similar conditions persist into Saturday over northern Lake Huron
before high pressure builds into the region. Weak high pressure
holds through Sunday as equally weak low pressure system move
through northern Ontario and through the Ohio valley.
HYDROLOGY...
A Flood Watch remains in effect for the Tri Cities area through
Friday morning for potential flooding due to a combination of heavy
rain and melting snow/ice. The runoff of rainfall and melting snow
will bring rises in area streams and rivers resulting in potential
flooding of prone areas. This will be especially true within the
Tittabawassee River basin over central Lower Michigan where the snow
pack contains the moist liquid. So, despite the relatively low
rainfall totals, the Tittabawassee (and in turn Saginaw) Rivers are
forecast to approach flood stage this weekend. Some ice breakup will
likely occur within other area rivers as well due to the warmer
weather and rainfall. This will lead to an increased chance of ice
blockages and flooding in prone areas.
The potential for flooding remains driven by a strong storm system
moving across the Midwest and northern Great Lakes that is drawing
very mild air into the region. This supports showers and scattered
to numerous thunderstorms through the evening followed by passage of
an associated cold front. Overall rainfall accumulations around a
half inch are expected before the system exits the region tonight.
Rainy and cooler conditions continue through Friday but with minimal
additional rainfall.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch through Friday morning for MIZ047-048-053.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
AVIATION.....CB
DISCUSSION...SF/SP
MARINE.......BT
HYDROLOGY....BT
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Mar 14, 2:19 PM EST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
319 PM EDT Thu Mar 14 2019
MIZ049-054-055-060>063-068>070-075-076-082-083-151000-
Huron-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-St. Clair-Livingston-
Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
319 PM EDT Thu Mar 14 2019
This hazardous weather outlook is for most of southeast Michigan.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms will track across the area through early this
evening. There is a slight risk that these storms will be severe,
especially toward the Ohio border. The primary hazard will be wind
gusts of 60 mph or greater, along with small hail. An isolated
tornado is also possible, especially toward the southern Michigan
border. Storm motion will be southwest to northeast at 60 mph.
Outside of any thunderstorms, brief wind gusts of 40-45 MPH are
also expected this evening, as colder air sweeps back into the
state.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible through early this evening.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-151000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
319 PM EDT Thu Mar 14 2019
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms will track across the area through early
this evening. There is a marginal risk that these storms will be
severe. The primary hazard will be wind gusts of 60 mph or greater
and small hail. Storm motion will be southwest to northeast at 50
mph.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
MIZ047-048-053-151000-
Midland-Bay-Saginaw-
319 PM EDT Thu Mar 14 2019
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...This Afternoon and Tonight
A flood watch is in effect. See the latest forecast for detail.
Scattered thunderstorms will track across the area through early this
evening. There is a marginal risk that these storms will be severe.
The primary hazard will be wind gusts of 60 mph or greater, along
with small hail. Storm motion will be southwest to northeast at 50
mph.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Low end gales are possible over nothern lake Huron Friday night into
Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected due to the limited coverage of
activity.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
SF
In the hours before
Local storm report, Mar 14, 6:37 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
737 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 3 NW MANCHESTER 42.19N 84.07W
03/14/2019 M1.00 INCH WASHTENAW MI TRAINED SPOTTER
&&
SPLocal storm report, Mar 14, 6:48 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
748 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM TORNADO 1 E VERNON 42.94N 84.01W
03/14/2019 SHIAWASSEE MI PUBLIC
METAL ROOF BLOWN OFF AND MULTIPLE TELEPHONE POLES
SNAPPED.
0735 PM HAIL 5 SW CHELSEA 42.26N 84.08W
03/14/2019 M1.50 INCH WASHTENAW MI TRAINED SPOTTER
&&
SPLocal storm report, Mar 14, 7:03 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
803 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 5 ESE FOWLERVILLE 42.63N 83.98W
03/14/2019 M60 MPH Livingston MI ASOS
MEASURED WIND GUST TAKEN AT LIVINGSTON COUNTY AIRPORT.
&&
AMSpecial weather statement, Mar 14, 7:04 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
804 PM EDT THU MAR 14 2019
MIZ075-150030-
Washtenaw MI-
804 PM EDT THU MAR 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR WASHTENAW COUNTY UNTIL 830 PM
EDT...
At 804 PM EDT, Doppler radar indicated a strong thunderstorm near
Manchester, moving northeast at 50 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Dexter around 820 PM EDT.
Ann Arbor and Saline around 825 PM EDT.
Ypsilanti and Dixboro around 830 PM EDT.
Other locations impacted by this storm include Bridgewater,
Pittsfield Township, Delhi Mills, Pleasant Lake, Barton Hills and
Hudson Mills Metropark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Michigan.
LAT...LON 4229 8413 4243 8379 4243 8362 4234 8354
4224 8354 4207 8403 4208 8413
TIME...MOT...LOC 0004Z 240DEG 45KT 4216 8411
TFSpecial weather statement, Mar 14, 7:19 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
819 PM EDT THU MAR 14 2019
MIZ055-063-150045-
Sanilac MI-St. Clair MI-
819 PM EDT THU MAR 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SANILAC AND NORTHWESTERN
ST. CLAIR COUNTIES UNTIL 845 PM EDT...
At 819 PM EDT, Doppler radar indicated a strong thunderstorm over
Melvin, or near Yale, moving northeast at 60 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Croswell and Applegate around 835 PM EDT.
Lexington around 840 PM EDT.
Port Sanilac around 845 PM EDT.
Other locations impacted by this storm include Watertown, Lexington
Heights, Lynn Township, Roseburg, Forester, Amador, Juhl and Valley
Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Michigan.
LAT...LON 4305 8296 4321 8300 4328 8300 4329 8302
4332 8303 4358 8254 4322 8247
TIME...MOT...LOC 0019Z 238DEG 54KT 4317 8289
TFSpecial weather statement, Mar 14, 7:30 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
830 PM EDT THU MAR 14 2019
MIZ075-076-150100-
Washtenaw MI-Wayne MI-
830 PM EDT THU MAR 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE AND
NORTHEASTERN WASHTENAW COUNTIES UNTIL 900 PM EDT...
At 829 PM EDT, Doppler radar indicated a strong thunderstorm near
Dixboro, or near Ann Arbor, moving northeast at 65 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Salem around 835 PM EDT.
Northville around 845 PM EDT.
Livonia around 850 PM EDT.
Other locations impacted by this storm include Delhi Mills, Barton
Hills, Plymouth, Hudson Mills Metropark and Redford.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Michigan.
LAT...LON 4243 8379 4244 8324 4221 8381 4236 8392
TIME...MOT...LOC 0029Z 236DEG 57KT 4235 8373
TF